Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 26, NWS Reno, NV

July 2, 2009Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 2, 2009, 2:10 PM PDT for Mineral County, Nevada. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2009, 2:10 PM PDT (21:10 UTC)
Expired
Jul 2, 2009, 2:30 PM PDT
In force
20 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Mineral County, NV

The radar

The Reno radar (KRGX), 162 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3468 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:05 AM PDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 3:05 AM PDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
305 AM PDT THU JUL 2 2009

.SHORT TERM...
THE UPPER TROUGH THAT IS OFF THE CALIFORNIA COAST THIS MORNING
SHOULD MOVE EAST AND MOVE ACROSS THE GREAT BASIN DURING THE NEXT FEW
DAYS.  AS A RESULT THE WEATHER WILL BE UNSETTLED UNTIL THIS FEATURE
MOVES EAST OF THE REGION.

THE 00Z MODELS INITIALIZED WELL SHOWING THE WEAK TROUGH OFF THE WEST
COAST AND THE DEEPER UPPER TROUGH 50N 150W.  THE NAM...GFS...UKMET
AND ECMWF ALL SHOW THE WEST COAST TROUGH WEAKENING TODAY AS THE
RIDGE OVER THE SWRN CONUS STRENGTHENS.  THIS WILL PROVIDE MORE OF A
WLY FLOW OVER THE SIERRA AND WRN GREAT BASIN AND THIS IS SIMILAR TO
WHAT THE MODELS WERE SHOWING YESTERDAY.  WARM SFC TEMPERATURES TODAY
WILL HELP TO INCREASE LLVL INSTABILITY.  THE NAM HAS LIFTED INDEX
VALUES OF LESS THAN ZERO ACROSS THE ENTIRE WRN GREAT BASIN TODAY.
THE GFS IS NOT QUITE AS UNSTABLE BUT STILL HAS LIFTED INDICES OF
LESS THAN ZERO OVER ALL BUT THE NWRN THIRD OF THE KREV CWFA.

WITH THE SLY FLOW OVER THE REGION PRECIPITABLE WATER VALUES SHOULD
CONTINUE TO INCREASE TODAY.  THE NAM SHOWS PWAT VALUES OF AT LEAST
0.50 INCH OVER THE ENTIRE CWFA TODAY.  THE GFS IS EVEN MORE MOIST
WITH PWAT VALUES OF OVER 0.75 INCH ACROSS THE AREA TODAY AND
FRIDAY.  WILL CONTINUE WITH ISOLD TO SCT TSTMS OVER THE CWFA TODAY.
INSTABILITY SHOULD BE SLIGHTLY LESS ON FRIDAY BUT WILL CONTINUE THE
CURRENT FCST OF A SLIGHT CHANCE OF AFTN AND EVENING TSTMS.  DRY
CONDITIONS ARE EXPECTED ON SATURDAY AS THE UPPER TROUGH WEAKENS AND
MOVES EAST WITH HIGH PRESSURE BUILDING IN.  TEMPERATURES WILL
CONTINUE A FEW DEGREES ABOVE NORMAL THROUGH THE SHORT TERM.  OHARA

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MEDIUM RANGE MODELS CONTINUE ADVERTISE TROUGH NEXT WEEK WITH COOLER
TEMPERATURES AND PERIODS OF BREEZY TO LOCALLY WINDY CONDITIONS.
THERE ARE DIFFERENCES IN DETAIL WITH MODELS RANGING FROM HOLDING
TROUGH TO THE WEST OF AREA UNTIL LATE IN PERIOD (CANADIAN) TO A MORE
PROGRESSIVE SOLUTION IN THE GFS WHICH IS ONLY SLIGHTLY MORE SO THAN
THE DETERMINISTIC ECMWF. GIVEN THE AMOUNT OF AMPLIFICATION IN THE
LONGWAVE PATTERN...A SLOWER EVOLUTION IS PREFERRED. THIS ELIMINATES
THE GFS DETERMINISTIC RUN. AN ENSEMBLE APPROACH IS PREFERRED WHICH
SLOWS THE COOLING AND WILL LIKELY PROLONG THE BREEZY CONDITIONS.
TEMPERATURES NEAR NORMAL AT START OF PERIOD WILL GRADUALLY FALL TO
AS MUCH AS 10-12 DEGREES BELOW NORMAL BY WED. THE LOCATION OF THE
MEAN TROUGH AND JET FEATURES PLACE MUCH OF OUR AREA IN THE DRY AND
STABLE SIDE OF THE SYSTEM. THE EXCEPTION WILL BE FAR NORTHERN AREAS
WHERE A FEW LIGHT SHOWERS COULD WORK EASTWARD TUE-WED. VERY FEW
CHANGES WERE NEEDED TO PREVIOUS FORECAST PACKAGE. HOHMANN
&&

.AVIATION...
VFR CONDS TO PREVAIL WITH SCT-BKN CU-TCU AND ISOLD CB BTWN 20Z-03Z.
ISOLD-SCT HIGH-BASED -TSRA POSSIBLE 21Z-03Z MAINLY SOUTH OF KTVL AND
NORTH OF A SUSANVILLE-GERLACH LINE. GUSTY OUTFLOW WINDS TO 35 KTS
POSSIBLE NEAR STORMS...OTHERWISE LEE SIDE ZEPHYR BREEZES VCNTY KRNO
WITH GUSTS 20-25 KT BTWN 22Z-03Z. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 2, 1:10 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
110 PM PDT THU JUL 2 2009

NVZ001-022100-
MINERAL AND SOUTHERN LYON COUNTIES-
110 PM PDT THU JUL 2 2009

...STRONG THUNDERSTORM SOUTH OF HAWTHORNE NEAR NEVADA HIGHWAY 359...

AT 103 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TABLE MOUNTAIN...OR 22 MILES EAST OF
BODIE...AND MOVING NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE
THIRD INCH IN 20 MINUTES REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...TABLE MOUNTAIN.

THIS STORM WILL AFFECT TRAVELERS ON NEVADA HIGHWAY 359 BETWEEN 10
AND 15 MILES SOUTH OF HAWTHORNE. DRIVERS SHOULD EXPECT STRONG GUSTY
CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL
RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND
TURN ON YOUR HEADLIGHTS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3854 11852 3837 11829 3817 11862 3829 11878
TIME...MOT...LOC 2008Z 225DEG 9KT 3830 11861

JHW
Special weather statement, Jul 2, 2:01 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
201 PM PDT THU JUL 2 2009

NVZ001-022230-
MINERAL AND SOUTHERN LYON COUNTIES-
201 PM PDT THU JUL 2 2009

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN LYON AND MINERAL COUNTIES
THROUGH 330 PM...

AT 156 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
YERINGTON TO 10 MILES EAST OF HAWTHORNE TO 15 MILES WEST OF MINA.
THESE STORMS WERE MOVING NORTHEAST AT 10 TO 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 50 MPH...ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...HAWTHORNE...WALKER LAKE...HAWTHORNE
  INDUSTRIAL AIRPORT...MOUNT GRANT AND EXCELSIOR MOUNTAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3876 11881 3865 11843 3856 11822 3832 11829
      3821 11849 3820 11860 3843 11853 3855 11881
TIME...MOT...LOC 2059Z 180DEG 1KT 3861 11871 3853 11843
          3823 11851

JHW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:10 PM PDTSpecial Weather StatementREVMineral50 min
Jul 2, 1:34 PM PDTFlash Flood WarningREVMineral93 min
Jul 2, 2:01 PM PDTSpecial Weather StatementREVMineral89 min
Jul 2, 2:12 PM PDTSpecial Weather StatementREV93 min
Jul 2, 3:19 PM PDTSpecial Weather StatementREVChurchill41 min
Jul 2, 3:56 PM PDTSpecial Weather StatementREVMineral49 min
Jul 2, 4:35 PM PDTFlash Flood WarningREVMineral3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.